Trazodone and Weight Changes
Trazodone is classified as an antidepressant drug, specifically a serotonin modulator. It works in the brain by increasing the amounts of serotonin, a neurotransmitter or brain chemical required for mental function.
Trazodone and Weight Gain
Trazodone can cause a number of side effects, and weight gain is one of the reported side effects. Although it is not fully understood how trazodone causes this weight change, medical experts believe that it is due to a variety of biochemical mechanisms and pharmacologic effects of the drug. Like other antidepressant drugs, trazodone can increase the appetite of a person. Usually, loss of appetite is a symptom of depression, so once depression is relieved the person’s appetite is restored. In patients whose depression symptom is accompanied by loss of appetite, a gradual increase in weight may be expected. In some patients, antidepressant drugs lead to craving for certain types of foods such as fat or carbohydrates. Many medical experts believe that the increase in serotonin levels lead to increased appetite.
In clinical studies, weight gain has been reported by about 4.5 percent of patients taking trazodone. It is therefore considered as a “common” side effect which means that it can occur in more than 1 percent of patients taking this drug.
What to do
Usually, trazodone-induced weight gain is not a major problem. In some patients, weight gain is beneficial. Lifestyle changes such as having a healthy diet, regular exercise and limiting alcohol intake often helps reduce or prevent weight gain. However, sudden or uncontrolled weight gain may signal other underlying medical conditions. In case you experience uncontrolled weight gain despite lifestyle changes, you should consult your healthcare provider.
Trazodone and Weight Loss
The exact effect of trazodone on the person’s body weight is quite complex. In some people, this antidepressant drug causes weight loss instead of weight gain. In fact, some studies suggest that weight loss is more common, occurring to about 5.7 percent of people who have taken this medication. In some patients, the weight loss is just temporary which eventually leads to weight gain after long-term use.
It is not entirely clear how trazodone causes weight loss. There are some patients who find eating as a defense mechanism to cope up with the depression. Once their depression is relieved, they regain the normal eating pattern and gradual weight loss becomes evident. Weight gain is a common symptom of depression hence weight loss can be a welcome change for some patients.
In some patients, trazodone can cause gastrointestinal side effects such as diarrhea, nausea and loss of appetite, which may lead to weight loss. These side effects often resolve with time. However, if you lose too much weight, you should consult your healthcare provider.
Every patient may react differently to trazodone. It is best to discuss with your healthcare provider any signs of weight change.